MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0512
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, while attempting to advance a ruby coil through another manufacturer's microcatheter, the physician encountered resistance and was unable to advance the coil out of its introducer sheath and into the microcatheter.Therefore, the ruby coil was removed, still inside its introducer sheath and the procedure was completed using a non-penumbra coil and the same non-penumbra microcatheter.It should be noted that the physician did not use a rotating hemostasis valve (rhv) and did not maintain a continuous flush throughout the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The embolization coil was intact with the pusher assembly.Upon first evaluation, the ruby coil could not be advanced out of its introducer sheath due to dried blood.The blood was flushed out by a penumbra investigator, and the ruby coil could be advanced through the introducer sheath and a demonstration microcatheter without issue.Conclusions: evaluation of the returned device revealed the introducer sheath had dried blood inside it.Once the dried blood was flushed out, the ruby coil could be advanced through the introducer sheath and a demonstration microcatheter without issue.Blood in the introducer sheath likely contributed to the inability to advance the ruby coil during the procedure.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6215621
Report Number3005168196-2016-01899
Device Sequence Number651426
Product Code HCG
UDI-Device Identifier00814548012896
UDI-Public00814548012896
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/28/2024
Device Catalogue NumberRBY2C0512
Device Lot NumberF71850
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/05/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/30/2016
Supplement Report FDA Received Date02/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1